Hail, Cheyenne
- When
- July 20, 4:58 PM CST
- Where
- Cheyenne County, St Francis
- Measured
- 1.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 39.770, -101.800
An intense supercell developed in western Nebraska during the afternoon and moved south through the evening hours, producing golf ball to softball sized hail and damaging wind gusts to near 80 mph. Millions of dollars in property and crop damage and livestock fatalities and injuries occurred as a result.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS GLD wrote it up.
An intense supercell developed in western Nebraska during the afternoon and moved south through the evening hours, producing golf ball to softball sized hail and damaging wind gusts to near 80 mph. Millions of dollars in property and crop damage and livestock fatalities and injuries occurred as a result.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before the first event at Jul 20, 2:29 PM CST, 2 hours 29 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GOODLAND KS 229 PM MDT MON JUL 20 2009 .DISCUSSION... 228 PM MDT MON JUL 20 2009 THE 20Z SURFACE ANALYSIS SHOWS A FRONT ACROSS CENTRAL NEBRASKA AND AN INVERTED TROUGH EXTENDING NORTHWEST INTO NORTHEAST COLORADO. RADAR GETTING RETURNS ALONG THE FRONT AND OVER EASTERN COLORADO. WATER VAPOR IMAGERY SHOWING A SHORTWAVE MOVING OUT OF WYOMING INTO EASTERN COLORADO. NORTHWEST FLOW CONTINUES THROUGH THURSDAY ACROSS THE CENTRAL PLAINS WITH A RIDGE OVER THE WESTERN CONUS. SHORTWAVES WILL CONTINUE TO MOVE DOWN THE EAST SIDE OF THE RIDGE INTO NORTHWEST KANSAS DURING THIS TIME. AT THE SURFACE...LOW PRESSURE WILL MOVE SOUTH ALLOWING HIGH PRESSURE TO BUILD INTO NORTHWEST KANSAS TONIGHT. HIGH PRESSURE WILL STAY IN THE AREA THROUGH TUE NIGHT. ANOTHER AREA OF WEAK LOW PRESSURE WILL MOVE INTO COLORADO WED/THU. THUNDERSTORMS ARE POSSIBLE EVERY DAY THROUGH THU. DIFFICULT TO PROVIDE DEFINITION DUE TO TIMING ISSUES OF WAVES IN NORTHWEST FLOW. CONSEQUENTLY ALMOST EVERY AFTERNOON/EVENING PERIOD WILL HAVE AT LEAST A SLIGHT CHANCE. FOR TONIGHT THERE IS PLENTY OF SHEAR AND CAPE FOR SEVERE THUNDERSTORMS. STORMS SHOULD FIRE ALONG THE TROUGH AND AHEAD OF THE SURFACE COLD FRONT AND THEN MOVE EAST OUT OF THE FORECAST AREA AFTER MIDNIGHT. FOR TUESDAY AFTERNOON AND EVENING...UPSLOPE SHOULD FOCUS ENERGY OVER THE HIGHER TERRAIN AND THEN STORMS WILL MOVE INTO EASTERN COLORADO ZONES. STORMS SHOULD INITIATE AGAIN WED/THU IN EASTERN COLORADO NEAR A SURFACE TROUGH AND THEN DRIFT EAST INTO NW KANSAS DURING THE EVENING. MAX TEMPERATURES WILL BE COOLER IN THE LOWER 80S BEHIND THE COLD FRONT ON TUESDAY. TEMPERATURES WILL WARM BACK INTO THE UPPER 80S/LOWER 90S WITH RETURN FLOW WED/THU. MIN TEMPERATURES WILL COOL DOWN INTO THE UPPER 50S TONIGHT/WED NIGHT AND THEN RETURN TO THE LOW/MID 60S THU NIGHT. IN THE EXTENDED...NORTHWEST FLOW PERSISTS THROUGH THIS PART OF THE FORECAST. AT THE SURFACE...A TROUGH WILL BE OVER EASTERN COLORADO ON FRI AND WILL BE FOLLOWED BY HIGH PRESSURE SAT/SUN. ANOTHER AREA OF WEAK LOW PRESSURE WILL BE OVER WESTERN KANSAS SUN. POPS WILL BE THE MAIN CONCERN ONCE AGAIN. IT APPEARS THAT FORCING IS AVAILABLE THROUGH ALL THE PERIODS EXCEPT SATURDAY. HIGH PRESSURE AND NORTHERLY SURFACE WIND SHOULD BE ACROSS THE FORECAST AREA. OTHERWISE WILL HAVE SLIGHT CHANCE POPS FOR THE AFTERNOON/EVENING PERIODS. MAX TEMPERATURES WILL RANGE FROM THE UPPER 80S/LOW 90S. MIN TEMPERATURES WILL RANGE FROM THE UPPER 50S IN THE WEST TO THE LOWER 60S ELSEWHERE. FS && .AVIATION... 1212 PM MDT MON JUL 20 2009 FOR THE 18Z TAF CYCLE...VFR CONDITIONS ARE EXPECTED TO PREVAIL FOR BOTH KGLD AND KMCK THROUGHOUT THE ENTIRE TAF PERIOD. LATER THIS AFTERNOON...BETWEEN 21Z AND 06Z...THUNDERSTORMS WILL FORM AND MOVE THROUGH THE REGION. IF A STRONGER THUNDERSTORM HAPPENS TO MOVE DIRECTLY OVER EITHER SITE...TAFS WILL NEED TO BE AMENDED TO REFLECT THE POSSIBLE BRIEF DROP DOWN TO MVFR CONDITIONS. THIS WILL BE MORE LIKELY FOR KMCK THAN FOR KGLD...INCLUDING LARGER HAIL ALSO POSSIBLE FOR KMCK DURING THAT TIME. BLM && .GLD WATCHES/WARNINGS/ADVISORIES... KS...NONE. NE...NONE. CO...NONE. &&
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GOODLAND KS 247 PM MDT MON JUL 20 2009 COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-211615- YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-DECATUR-NORTON- SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-GREELEY-WICHITA- DUNDY-HITCHCOCK-RED WILLOW- 247 PM MDT MON JUL 20 2009 /347 PM CDT MON JUL 20 2009/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHWEST NEBRASKA...NORTHWEST KANSAS AND EAST CENTRAL COLORADO. .DAY ONE...THIS AFTERNOON AND TONIGHT A COLD FRONT WILL MOVE ACROSS THE TRI-STATE AREA LATER TODAY. IT WILL INTERACT WITH MOIST AND UNSTABLE AIR TO PRODUCE SCATTERED THUNDERSTORMS ACROSS THE TRI STATE REGION THIS AFTERNOON. SOME OF THE STRONGER STORMS MAY BECOME SEVERE. THE BEST CHANCE FOR SEVERE STORMS WILL BE EAST OF A LINE FROM YUMA TO LEOTI. THE GREATEST THREATS WILL BE LARGE HAIL...DAMAGING WINDS...AND DANGEROUS LIGHTNING. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY THE CURRENT WEATHER PATTERN WILL PERSIST OVER THE TRI STATE REGION...BRINGING A CHANCE FOR THUNDERSTORMS ACROSS THE TRI STATE REGION NEARLY EACH AFTERNOON AND EVENING THROUGHOUT THE WEEK. STORMS WILL HAVE THE POTENTIAL TO PRODUCE LARGE HAIL...DAMAGING WINDS...AND DANGEROUS LIGHTNING. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED. HENDERSON
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GOODLAND KS 448 PM MDT MON JUL 20 2009 NEZ079-202315- DUNDY- 448 PM MDT MON JUL 20 2009 ...THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A SIGNIFICANT WEATHER ADVISORY FOR DUNDY COUNTY IN SOUTHWEST NEBRASKA... AT 443 PM MDT/543 PM CDT/...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A SEVERE THUNDERSTORM 10 MILES NORTHWEST OF IMPERIAL...AND MOVING SOUTH AT 35 MPH. IF THIS STORM MAINTAINS ITS STRENGTH...IT WILL BEGIN TO IMPACT DUNDY COUNTY BY 515 PM MDT. GOLF BALL SIZE HAIL...AND DAMAGING WINDS OF 60 TO 75 MPH ARE EXPECTED WITH THIS STORM. BE PREPARED TO TAKE ACTION IF WARNINGS ARE ISSUED FOR THE AREA. JRM
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GOODLAND KS 455 PM MDT MON JUL 20 2009 KSZ001-202330- CHEYENNE- 555 PM CDT MON JUL 20 2009 ...THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A SIGNIFICANT WEATHER ADVISORY FOR CHEYENNE COUNTY IN NORTHWEST KANSAS... AT 555 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR ST. FRANCIS...AND MOVING SOUTH AT 25 MPH. NICKEL SIZE HAIL...AND WINDS TO 55 MPH ARE EXPECTED WITH THIS STORM. BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND BECOME SEVERE. JRM
The Goodland radar (KGLD), 46 km away, was scanning. The volume nearest the first event began at 22:55 UTC.
27 hail, 15 thunderstorm wind, 4 tornado. Local standard time, as filed.
Spotter also reported 0.70 inches of precipitation.
Several power poles and power lines were down north of Wheeler, Kansas. Doppler radar estimates place the time of the event around 5:55-6:00 pm CST.
Brief tornado damaged a car and blew a semi-trailer off highway 36 into the ditch. Car window blown in and a hail guard torn from the roof of the vehicle.
Three inch diameter tree limbs were broken.
Eight inch diameter tree limbs down.
Multiple power poles and power lines down in the area.
A tornado was observed by law enforcement and an NWS employee. The tornado remained over open fields with no known damage.
Wind gusts were estimated but correlated well with observed Doppler radar velocity fields.
Roof and siding damage occurred to residence as a result of large hail and strong wind gusts. Property and crop damage estimates related to this specific event are actually for all of Sherman County.
Fourteen inch diameter live tree branches were blown down in thunderstorm winds.
Brief tornado remained over open fields with no known damage.
NWS employee car window broken by hail.
Garage window broken by combination of wind and hail.
Combination of wind and hail broke vehicle window.
Time of event estimated from Doppler radar. Wind speed estimated from Doppler radar velocity. Power poles were blown down around intersection of Road 57 and Road 23 southeast of Goodland. A barn was also blown down just east of this location.
Three to four inch diameter live tree branches down.
A brief EF0 tornado occurred over open fields with no known damage.
Spotter also reported wind gusts estimated at 50 mph.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2009Every state in 2009This day in weather historyThe tornado archive for Kansas, 2009Warnings in Kansas, July 2009
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 181507, 181508, 181503, 181504, 181524, 181753, 181506, 181525, 181712, 181526, 181527, 181529, 181530, 181531, 181677, 181532, 181534, 181509, 181510, 181511, 181512, 181678, 181513, 181514, 181515, 181516, 181517, 181518, 181519, 181520, 181521, 181536, 181522, 181523, 182644, 181528, 181537, 181533, 181538, 181535, and more.